(See ref. 1.) Only rarely will the neurologic toxicity (Table 74-5) of an anticancer drug be severe enough to be the primary reason for admission to the ICU. Neurologic problems are common in cancer patients, but local effects of tumor produce most of them, e.g., brain or epidural metastases. The antiemetic and pain medications given to patients often include combinations of high doses of corticosteroids, narcotics, and benzodiazepines, all of which can cause dramatic neurologic changes that must be considered when symptoms developing acutely after therapy are being evaluated.
Peripheral neuropathies are frequent side effects of some very widely used anticancer drugs. Paclitaxel and docetaxel can cause glove-stocking paresthesias and, rarely, motor dysfunction. Symptoms often improve within months after therapy is stopped. Cisplatin likewise commonly causes a peripheral neuropathy that is primarily sensory and may progress to disabling ataxia. Symptoms may continue to worsen after treatment is completed and may persist for years. Cisplatin also can cause tinnitus and deafness and, more rarely, Lhermitte's sign (painful electric shock–like sensations elicited by neck flexion or extension), autonomic neuropathy, seizures, transient cortical blindness, and retinal injury. Acute and chronic neuropathy also has been the dose-limiting toxicity of oxaliplatin, a recently approved third-generation platinum agent.38 Oxaliplatin causes an acute and reversible sensory neuropathy in up to 95% of patients treated with the agent and causes a more chronic sensory neuropathy in 15% to 20% of patients who have received cumulative dose in excess of 780 mg/m2. A few patients who have received more than 1000 mg/m2 of the agent have been described to develop Lhermittes's sign and urinary retention. Most cases of chronic peripheral neuropathies associated with oxaliplatin have been reversible. An acute and reversible syndrome of pharyngolarngeal dysesthesias has been reported to occur in 1% to 2% of patients. This toxicity often is extremely distressing to the patient owing to the overwhelming sensation of difficulty with breathing and swallowing. These symptoms frequently are triggered or exaggerated by cold exposure. Given the disturbing subjective nature of the toxicity and the fact that it is common and reversible, all patients need to be educated regarding this toxicity to avoid panic and unnecessary medical interventions.
Vinca alkaloids are tubulin poisons that disrupt microtubule function in neuronal axons. Vincristine is the most neurotoxic vinca alkaloid. The most common toxic manifestation of vincristine is a symmetric mixed sensorimotor neuropathy, which may, in severe cases, progress to quadriparesis. It is dose related and gradual in onset. Deep tendon reflexes are lost. Peripheral nerve conduction velocities are characteristically normal despite severe clinical deficits. Paresthesias and motor weakness may or may not improve gradually. No treatment is known to heal vinca-related neuropathies. Vincristine has been administered intrathecally accidentally; this is invariably fatal.
The approval of thalidomide for the treatment of multiple myeloma has increased the clinical use of the agent. Both reversible and irreversible sensory neuropathies have been well documented with the use of thalidomide in up to 60% of patients with chronic use. Nerve conduction studies indicate that the symptoms most probably result from axonal damage. The symptoms can range from mild reversible parasthesias to more severe irreversible sensory neuropathies if the agent is not withdrawn in patients with progressive peripheral neuropathy. Central nervous system manifestations are common, including sedation, dizziness, muscle incoordination, fatigue, unsteady gait, tremulousness, mood changes, confusion, and weakness.39,40
Various cranial nerve palsies, including vocal cord paralysis, dysphagia, optic atrophy (rare), ptosis, ophthalmoplegias, and facial nerve paralysis, are seen in up to 10% of vincristine-treated patients. Unlike the peripheral nerve findings, cranial neuropathies may be abrupt in onset and mimic a brainstem stroke. They tend to be bilateral and usually are reversible with discontinuation of the drug.
Autonomic symptoms, including ileus, bladder atony, impotence, and orthostatic hypotension, may occur even in patients with no sign of peripheral nerve toxicity. Severe paralytic ileus presenting as an acute abdomen is not rare and can occur acutely or following long-term administration of vincristine, vinblastine, or vinorelbine. It is usually reversible over the course of several days. Nasogastric tube drainage is the only standard therapy; metoclopramide has been reported to be helpful and may be tried if there is no suspicion of mechanical obstruction.
Between 25% and 50% of patients receiving l-asparaginase on a wide variety of dosing schedules will have some evidence of cerebral dysfunction, adults more often than children. The toxicity ranges from mild depression and drowsiness to confusion, stupor, and coma. Evidence of encephalopathy often occurs on the first day after administration and usually clears rapidly after the end of therapy. The syndrome resembles hepatic encephalopathy and may or may not be associated with high ammonia levels. The electroencephalogram (EEG) in most cases shows a diffuse slowing that returns to normal when the drug is stopped. l-Asparaginase itself does not cause focal neurologic abnormalities, but thrombotic and hemorrhagic cerebrovascular accidents due to asparaginase-induced clotting abnormalities have been reported. Patients on l-asparaginase can develop exceedingly low fibrinogen levels (with elevated prothrombin time), and this can be corrected with cryoprecipitate.
Cytosine arabinoside (Ara-C, cytarabine) is not neurotoxic when used at conventional doses (100 to 200 mg/m2). However, at high doses (e.g., 2 to 3 g/m2 twice daily, as given for the treatment of acute leukemia), a 10% to 20% incidence of cerebellar and cerebral toxicity is observed. Larger cumulative doses and age over 55 years are associated with more frequent and more irreversible neurologic damage.
The cerebellar changes are more common and usually more severe than the cerebral ones. The onset of symptoms is usually 5 to 7 days after the start of Ara-C therapy (within 24 hours of the final dose on a typical schedule). Mild cerebellar findings may include intention tremor, dysarthria, and horizontal nystagmus; in severe cases, limb and truncal ataxia may render the patient completely unable to walk or even eat unaided. Cerebral symptoms range from mild somnolence to disorientation, memory loss, and coma. Seizures have been reported. EEGs show diffuse slowing; findings on lumbar puncture and computed tomographic (CT) scan are normal. Toxicity may abate over a few days to weeks or may be irreversible. Rarely, it is fatal. Supportive care and withdrawal of Ara-C are the only therapies. Intrathecal Ara-C has not been associated with cerebellar toxicity, although it rarely may cause a paralysis similar to that described below with intrathecal methotrexate.
Like Ara-C, methotrexate used in conventional doses is not neurotoxic. However, when used at very high doses (1 to 7 g/m2), cytotoxic levels are achieved in the cerebrospinal fluid (CSF), and a 2% to 15% incidence of various transient central nervous system (CNS) syndromes has been reported. The time of onset ranges from several hours to several weeks after treatment, with a mean of about a week. Signs develop abruptly and often resemble a stroke, with, for example, hemiplegia and a speech disorder. Neurologic findings may fluctuate; focal or generalized seizures are common. Electrolyte levels and results of radiologic studies are normal, EEGs show a variety of abnormalities, and examination of the CSF may or may not reveal an elevated protein level. The mechanism of these neurologic reactions is unknown, and care generally is supportive. There are reports that aminophylline can reverse early neurotoxicity in children, presumably by displacement of adenosine from its receptor by aminophylline.43 In any case, patients recover completely over several days, and symptoms may or may not recur with subsequent courses.
Intrathecal methotrexate also can cause neurologic damage. The most common symptom is an acute arachnoiditis, which resolves over 12 to 72 hours without sequelae. Rarely, the presentation is severe enough to mimic bacterial meningitis. Very rarely, an acute reaction, which may include paralysis, cranial nerve palsies, or seizures, is seen. Examination of the CSF may show increased pressure, high protein concentrations, and a reactive pleocytosis. Recovery often, but not always, is complete. A necrotizing leukoencephalopathy sometimes occurs after the combination of cranial irradiation and intrathecal methotrexate, but this is a delayed effect that usually begins insidiously months after treatment.
High-dose ifosfamide therapy is associated with encephalopathy that can present with a wide variety of symptoms ranging from subtle sensorimotor deficits to severe mental status changes and even death. Early recognition of the toxicity and discontinuation of the agent are sufficient to reverse the toxicity over a period of 24 to 48 hours in most cases. Intravenous methylene blue can be useful in reversing the neurologic deficits associated with ifosfamide encephalopathy.